Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 2, 2013Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 2, 2013, 4:01 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 4:01 PM MST (23:01 UTC)
Expired
Jul 2, 2013, 4:30 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2950 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS55 KFGZ 022301
SVRFGZ
AZC005-025-022330-
/O.NEW.KFGZ.SV.W.0003.130702T2301Z-130702T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 PM MST TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL COCONINO COUNTY...OR 13 MILES NORTHWEST OF SEDONA...
  AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEAST YAVAPAI COUNTY INCLUDING SYCAMORE CANYON AT 410 PM MST

LAT...LON 3489 11176 3489 11201 3510 11200 3510 11178
TIME...MOT...LOC 2258Z 000DEG 15KT 3501 11189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 2, 3:45 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST TUE JUL 2 2013

.SYNOPSIS...A HIGH PRESSURE SYSTEM CENTERED OVER NEVADA IS PROJECTED
TO WEAKEN SLIGHTLY AND MOVE SOUTH INTO ARIZONA BY FRIDAY. CHANCES
FOR THUNDERSTORMS WILL CONTINUE MAINLY OVER AND SOUTH OF MOUNTAIN
AREAS. HIGH TEMPERATURES ARE FORECAST TO DECREASE SLIGHTLY EACH DAY
AS THE RIDGE WEAKENS.

&&

.DISCUSSION...A MOIST OUTFLOW BOUNDARY ORIGINATING FROM SOUTHERN AZ
STORMS EARLY THIS MORNING HAS RESULTED IN A MAJOR INCREASE IN
INSTABILITY TODAY...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM.
LAPSE RATES ABOVE THE LOWER LEVEL MOIST LAYER WERE DRY
ADIABATIC...RESULTING IN MUCH HIGHER CAPE VALUES. STORMS IN THE
FLAGSTAFF AREA HAVE PRODUCED 1 INCH HAIL...WITH A REPORT OF 1.5 INCH
HAIL AT KACHINA VILLAGE. RAINFALL AMOUNTS HAVE ALSO BEEN IMPRESSIVE
IN LOCALIZED AREAS...UP TO 1.5 INCHES SO FAR AT FLAGSTAFF AIRPORT.
FOR THE REST OF THE AFTERNOON AND EVENING...THE STORMS SHOULD
CONTINUE TO DRIFT SOUTHWARD...REACHING YAVAPAI AND NRN GILA COUNTY.
THERE IS A RISK OF A FEW SEVERE STORMS...WITH LARGE HAIL...WIND
GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL.

FOR WEDNESDAY AND THURSDAY...SOME TREND TOWARD SLIGHTLY LESS INTENSE
STORM ACTIVITY...THOUGH ISOLATED TO SCATTERED STORMS ARE STILL
EXPECTED. FRIDAY INTO THE WEEKEND...THE HIGH PRESSURE SYSTEM IS
FORECAST TO SHIFT OVER AND THEN EVENTUALLY EAST OF ARIZONA. THIS
COULD PLACE OUR REGION IN A MORE FAVORABLE SETUP FOR MONSOON
MOISTURE TO MOVE IN. POPS TREND UP SLIGHTLY FOR THAT TIME PERIOD.
TEMPERATURES SHOULD GRADUALLY COOL BY A FEW DEGREES...CLOSER TO
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLD-SCT TSRA/SHRA WILL CONTINUE
THROUGH THE EVENING HOURS. STORMS WILL GENERALLY DEVELOP SOUTHWARD
FROM THE NORTHERN MOUNTAINS INTO THE VALLEYS OF CENTRAL AZ DURING
THE EVENING. GUSTY AND VARIABLE WINDS TO 45KTS WILL BE POSSIBLE IN
THE VICINITY OF THUNDERSTORMS. TSRA/SHRA ACTIVITY WILL DIMINISH
AFTER 04Z. ISOLD-SCT TSRA WILL DEVELOP AFTER 18Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A SLIGHT DECREASE IN MOISTURE AND THUNDERSTORM
ACTIVITY IS EXPECTED WEDNESDAY AND THURSDAY AS DRIER AIR MOVES IN
FROM THE NORTH. ABOVE NORMAL TEMPERATURES WILL CONTINUE. EXPECT
THUNDERSTORMS TO FORM PRIMARILY IN THE EARLY AFTERNOON THROUGH
EVENING...BRINGING GUSTY AND ERRATIC WINDS. TEMPERATURES WILL REMAIN
ABOVE NORMAL.

FRIDAY THROUGH SATURDAY...HIGH TEMPERATURES ARE EXPECTED TO DECREASE
SLIGHTLY...BUT REMAIN ABOVE AVERAGE. ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR EACH AFTERNOON...BRINGING GUSTY WINDS BUT
ALSO A CHANCE OF WETTING RAIN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.........JJ
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 2, 3:33 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST TUE JUL 2 2013

AZZ004>018-037>040-030430-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
333 PM MST TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ALONG THE HIGHER TERRAIN ALONG AND NORTH OF THE MOGOLLON RIM.
A FEW OF THE STORMS HAVE PRODUCED LARGE HAIL...GUSTY WINDS AND LOCALLY
HEAVY RAIN. BY LATE THIS AFTERNOON AND EVENING...SCATTERED STORMS
WILL MOVE SOUTHWARD INTO YAVAPAI AND NORTHERN GILA COUNTIES.
A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL...VERY
HEAVY RAIN AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.

In the hours before

Local storm report, Jul 2, 3:02 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             KACHINA VILLAGE         35.10N 111.69W
07/02/2013  M1.50 INCH       COCONINO           AZ   TRAINED SPOTTER

            KACHINA VILLAGE

&&

EVENT NUMBER FGZ1300030

CO
Local storm report, Jul 2, 3:03 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             KACHINA VILLAGE         35.10N 111.69W
07/02/2013  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            MOSTLY SMALLER STONES WITH A FEW UP TO QUARTER SIZED

&&

EVENT NUMBER FGZ1300032

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:09 PM MSTAreal Flood AdvisoryFGZCoconino51 min
Jul 2, 2:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 2, 3:23 PM MSTAreal Flood AdvisoryFGZCoconino67 min
Jul 2, 3:30 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 2, 4:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.